Oscillation criteria for second-order matrix dynamic equations on a time scale. (English) Zbl 1017.34030

The authors investigate oscillatory properties of the matrix Sturm-Liouville dynamic equation on a time scale \(\mathbb{T}\) (which is supposed to be unbounded from above) \[ [P(t)X^\Delta ]^\Delta + Q(t)X^\sigma =0, \tag{*} \] where \(P,Q\) are symmetric \(n\times n\)-matrices and \(P\) is positive definite. Basic facts of the time scale calculus can be found in the recent monograph of M. Bohner and A. Peterson [Dynamic equations on time scales. An introduction with applications. Basel: Birkhäuser (2001; Zbl 0978.39001)]. Recall that the time scale derivative \({}^\Delta \) reduces to the usual derivative \(\frac{d}{dt}\) if \(\mathbb{T}=\mathbb{R}\) and to the forward difference \(\Delta \) if \(\mathbb{T}=\mathbb{Z}\). The forward jump operator is defined by \(\sigma(t)=\inf\{s\in \mathbb{T}: s>t\}\) and the graininess by \(\mu(t)=\sigma(t)-t\). One of the main results of the paper reads as follows:
Suppose that for every \(t_0\in \mathbb{T}\) there exist \(t_0\leq a_0<b_0\) such that \(\mu(a_0)>0\), \(\mu(b_0)>0\) and \[ \lambda_{\max}\left(\int_{a_0}^{b_0} Q(t)\Delta t\right)\geq \frac{1}{\mu(a_0)}+\frac{1}{\mu(b_0)}, \] where \(\lambda_{\max}\) stands for the greatest eigenvalue of the matrix indicated. Then (*) with \(P(t)\equiv I\) is oscillatory.
The general oscillation criteria presented in the paper are illustrated by a number of examples and corollaries.


34C10 Oscillation theory, zeros, disconjugacy and comparison theory for ordinary differential equations
39A10 Additive difference equations
34B24 Sturm-Liouville theory
34B30 Special ordinary differential equations (Mathieu, Hill, Bessel, etc.)


Zbl 0978.39001
Full Text: DOI


[1] Agarwal, R.; Bohner, M., Quadratic functionals for second-order matrix equations on time scales, Nonlinear Anal., 33, 675-692 (1998) · Zbl 0938.49001
[2] Agarwal, R.; Bohner, M., Basic calculus on time scales and some of its applications, Results Math., 35, 3-22 (1999) · Zbl 0927.39003
[3] Agarwal, R.; Bohner, M.; Wong, P., Sturm-Liouville eigenvalue problems on time scales, Appl. Math. Comput., 99, 153-166 (1999) · Zbl 0938.34015
[4] Ahlbrandt, C.; Peterson, A., Discrete Hamiltonian Systems: Difference Equations, Continued Fractions, and Riccati Equations (1996), Kluwer Academic Publishers: Kluwer Academic Publishers Boston · Zbl 0860.39001
[6] Bézivin, J. P., Sur les équations fonctionnelles aux \(q\)-différences, Aequationes Math., 43, 159-176 (1993) · Zbl 0757.39002
[7] Bohner, M.; Lutz, D. A., Asymptotic behavior of dynamic equations on time scales, J. Differ. Equations Appl., 7, 21-50 (2001) · Zbl 0972.39004
[8] Butler, G. J.; Erbe, L. H.; Mingarelli, A. B., Riccati techniques and variational principles in oscillation theory for linear systems, Trans. Amer. Math. Soc., 303, 263-282 (1987) · Zbl 0648.34031
[9] Byers, R.; Harris, B. J.; Kwong, M. K., Weighted means and oscillation conditions for second-order matrix differential equations, J. Differ. Equations, 61, 164-177 (1986) · Zbl 0609.34042
[10] Chen, S.; Erbe, L., Oscillation and nonoscillation for systems of self-adjoint second-order difference equations, SIAM J. Math. Anal., 20, 939-949 (1989) · Zbl 0687.39001
[11] Erbe, L.; Hilger, S., Sturmian theory on measure chains, Differential Equations Dynamics Systems, 1, 223-246 (1993) · Zbl 0868.39007
[12] Erbe, L. H.; Peterson, A., Green’s functions and comparison theorems for differential equations on measure chains, Dynamics Contin. Discrete Impuls. Systems, 6, 121-137 (1999) · Zbl 0938.34027
[13] Hilger, S., Analysis on measure chains—a unified approach to continuous and discrete calculus, Results Math., 18, 18-56 (1990) · Zbl 0722.39001
[14] Kaymakçalan, B.; Laksmikantham, V.; Sivasundaram, S., Dynamical Systems on Measure Chains (1996), Kluwer Academic Publishers: Kluwer Academic Publishers Boston · Zbl 0869.34039
[15] Kelley, W.; Peterson, A., Difference Equations: An Introduction with Applications (2001), Academic Press: Academic Press New York
[17] Trijtzinsky, W. J., Analytic theory of linear \(q\)-difference equations, Acta Math., 61, 1-38 (1933) · Zbl 0007.21103
[18] Zhang, C., Sur la sommabilité des séries entières solutions d’équations aux \(q\)-différences, I.C.R. Acad. Sci. Paris Sér. I Math., 327, 349-352 (1998) · Zbl 0913.39002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.